Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 129, NWS Kansas City, MO

May 8, 2003Miami County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at May 8, 2003, 8:58 AM CDT for Miami County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2003, 8:58 AM CDT (13:58 UTC)
Expired
May 8, 2003, 9:45 AM CDT
In force
47 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Miami County, KS

The radar

The Pleasant Hill radar (KEAX), 52 km from the middle of the area, began a volume at 13:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 2.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 427 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
427 m²/s²
0-3 km storm-relative helicity
517 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

839 
WUUS53 KEAX 081358
SVREAX
KSC121-081445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
858 AM CDT THU MAY 8 2003

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MIAMI COUNTY IN EAST CENTRAL KANSAS

* UNTIL 945 AM CDT

* AT 857 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH HAIL.  THIS   
STORM WAS LOCATED NEAR LOUISBURG...OR 10 MILES EAST OF PAOLA...AND   
MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  MIAMI COUNTY.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

LAT...LON 3849 9491 3858 9486 3870 9473 3865 9462
          3850 9463 3847 9474

$$

SCHMIT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:30 AM CDT, 5 hours 28 minutes earlier.

Area forecast discussion, May 8, 3:30 AM CDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
330 AM CDT THU MAY 8 2003

...SEVERE WEATHER OUTBREAK EXPECTED LATE THIS AFTERNOON AND THIS
EVENING ACROSS AREA...WITH POTENTIAL FOR LARGE HAIL...DAMAGING WINDS
AND TORNADOES...

SATELLITE IMAGERY AND UPPER AIR ANALYSIS INDICATE LONGWAVE TROUGH
ACROSS WESTERN CONUS WITH EMBEDDED SHORTWAVE OVER DESERT SOUTHWEST
ROUNDING BASE OF TROUGH. STRONG RETURN FLOW HAS SET UP ACROSS
CENTRAL PLAINS WITH 50KT LOW LEVEL JET ADVECTING GULF MOISTURE
NORTHWARD INTO REGION. ELEVATED CONVECTION HAS DEVELOPED IN REGION
OF STRONG MASS CONVERGENCE ALONG NOSE OF LOW LEVEL JET ACROSS
CENTRAL/SOUTHERN KS...AND EXPECT THIS ACTIVITY TO INCREASE IN AREAL
COVERAGE AS IT SPREADS EASTWARD ALONG STRONG 850MB THETA-E GRADIENT.
GIVEN STEEP MID-LEVEL LAPSE RATES AND STRONG SHEAR THROUGHOUT LAYER
OF ELEVATED INSTABILITY...SOME OF THESE STORM MAY PRODUCE LARGE
HAIL.

OTHERWISE SURFACE WARM FRONT ANALYZED ALONG RED RIVER VALLEY
PROGGED TO LIFT NORTHWARD TODAY REACHING NORTHERN MO BY LATE
AFTERNOON. DRYLINE PROGGED TO SET UP ACROSS CENTRAL KS THIS
AFTERNOON THEN PUNCH EASTWARD AS MID-LEVEL DRY INTRUSION ASSOCIATED
WITH APPROACHING 250MB JET STREAK SPREADS ACROSS KS. INITIALLY CAP
SHOULD HOLD OFF CONVECTION UNTIL LATE AFTERNOON WHEN HEIGHT FALLS
AND MID-LEVEL COOLING ASSOCIATED WITH APPROACHING DESERT SOUTHWEST
SHORTWAVE ACT TO WEAKEN CAP SUFFICIENTLY TO ALLOW CONVECTION TO FIRE
ALONG DRYLINE...AND POSSIBLY WARM FRONT. ATMOSPHERE PROGGED TO
BECOME VERY UNSTABLE THIS AFTERNOON ACROSS WARM SECTOR...WITH MUCAPE
PROGGED IN EXCESS OF 4000 J/KG. STRONG DEEP LAYER SHEAR IN EXCESS OF
60 KTS OVER LOWEST 6 KM WILL BE MORE THAN SUFFICIENT FOR
SUPERCELLS...AND LONG LOW LEVEL HODOGRAPHS COMBINED WITH LOW LCL
HEIGHTS SUPPORT THREAT FOR STORMS TO BECOME TORNADIC. CONVECTION
ALONG DRYLINE MAY EVOLVE INTO BOWS/SHORT LEWPS AS IT ADVANCES INTO
CWA THIS EVENING...HOWEVER CANT RULE OUT POTENTIAL FOR STORMS TO
REMAIN DISCRETE. STORMS ACROSS NORTHERN MO IN VICINITY OF WARM FRONT
WILL HAVE BEST POTENTIAL TO BECOME TORNADIC EARLY THIS
EVENING...GIVEN ENHANCED LOW LEVEL HELICITY JUST NORTH OF BOUNDARY.
EXPECT CONVECTION TO SHIFT EAST OF CWA AROUND/SHORTLY AFTER 06Z AS
UPPER LEVEL SHORTWAVE PULLS AWAY FROM REGION AND DRY SLOT SPREADS
ACROSS AREA...SHUNTING 850MB MOISTURE AXIS EAST.

SEAMAN

405 PM WED MAY 7...
IMPRESSIVE RETURN FLOW SETTING UP FOR LATER TONIGHT AS WARM AIR
ADVECTION/ISENTROPIC LIFT SET UP POTENTIAL FOR ELEVATED STORMS
ACROSS WESTERN/SOUTHERN SECTIONS OF FORECAST AREA. SURFACE WARM
FRONT WILL RETREAT NORTH TONIGHT/THURSDAY...REACHING NORTHERN MO BY
EARLY AFTERNOON. TWO PRIMARY AREAS FOR SEVERE THUNDERSTORMS...WARM
FRONT AND SURFACE DRYLINE OVER EASTERN KS. EXTREMELY UNSTABLE
AIRMASS IN WARM SECTOR WILL MOVE INTO WEST CENTRAL MO BY AFTERNOON.
VERY STRONG COUPLED JETS...850 MB/250 MB WILL INTERACT IN VICINITY
OF BOTH BOUNDARIES TO ALLOW FOR RAPID DEVELOPMENT OF SEVERE
THUNDERSTORMS DURING THE AFTERNOON. DRYLINE SHOULD REACH MO/KS STATE
LINE AROUND 00Z AND EXIT FORECAST AREA SHORTLY AFTER MIDNIGHT. AS
MENTIONED IN SPC DISCUSSIONS THE POTENTIAL EXISTS FOR WIDESPREAD
SEVERE WEATHER EVENT...STARTING WITH LARGE HAIL PRODUCERS LATE
TONIGHT/THURSDAY MORNING AND THEN SUPERCELL/DRYLINE SEVERE ACTIVITY
IN THE AFTERNOON/EVENING HOURS. WENT ABOVE GUIDANCE TEMPERATURES
TOMORROW AS MODELS APPEAR TO BE UNDERFORECASTING STRENGTH OF WARMING
IN WARM SECTOR.

NO COOLING EXPECTED IN WAKE OF SURFACE LOW ON FRIDAY AND GIVEN AMPLE
SUNSHINE AND WARMER START SHOULD BE ABLE TO WARM BACK INTO THE LOWER
80S...IF NOT WARMER. WARM ADVECTION CONVECTION RETURNS FOR YET
ANOTHER ROUND OF NOCTURNAL CONVECTION OVER FORECAST AREA FRIDAY
NIGHT.

IN THE EXTENDED FORECAST...OUR ACTIVE WEATHER PATTERN THREATENS TO
CONTINUE THROUGH THE WEEKEND AND NEXT WEEK. THE TROUGH ANCHORED OVER
THE WEST COAST WILL SPIT OUT ANOTHER IN A SERIES OF STRONG SHORT
WAVES INTO THE MIDWEST LATE FRIDAY. THE MID AND LONG RANGE MODELS
ARE IN SOME DISAGREEMENT TO THE TIMING OF THE WAVE AS IT MOVES
THROUGH THE MIDWEST THIS WEEKEND. THE UKMET CONTINUES TO BE THE MOST
PROGRESSIVE..THE ECMWF IS OFFERING THE SLOWEST SOLUTION WHILE THE
GFS IS SOMEWHERE IN BETWEEN. I HAVE OPTED TO TO GO WITH THE GFS AS
IT PROVIDES A NICE COMPROMISE. THE GFS WOULD FOCUS OUR WEEKEND
THUNDERSTORM CHANCES IN THE SATURDAY AFTERNOON THROUGH EARLY SUNDAY
MORNING TIME FRAME. FOR NEXT WEEK I ADDED IN THUNDERSTORM CHANCES
FOR TUESDAY NIGHT AND WEDNESDAY. THE GFS DROPS ANOTHER WAVE INTO THE
MIDWEST TUESDAY NIGHT...AND GIVEN THE ACTIVE PATTERN OF LATE IM NOT
GOING TO DISAGREE.

CUTTER

1115 AM...
UPDATED TODAY/THIS EVENING TO ADJUST FOR CLOUDS AND TEMPERATURES AND
DROP MENTION OF ANY CHANCE OF EVENING SHOWERS/THUNDERSTORMS. LATEST
MODEL DATA INDICATES CONVECTIVE CHANCES TONIGHT MAY NOT BE AS GREAT
AS EARLIER THOUGHT. MAY NEED TO LOWER RAIN CHANCES OVERNIGHT. WILL
ASSESS MORE DATA BEFORE MAKING THIS CHANGE IF NEEDED. THURSDAY STILL
LOOKS LIKE A BUSY DAY FOR SIGNIFICANT SEVERE WEATHER EVENT ACROSS
FORECAST AREA. WARM FRONT AND DRYLINE WILL BE PRIMARY FOCI FOR
SEVERE THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS.

MJ

350 AM...
SATELLITE IMAGERY AND OBJECTIVE ANALYSIS SHOW ELONGATED LONGWAVE
TROUGH ACROSS WESTERN CONUS ANCHORED AROUND UPPER LOW LOCATED OVER
SOUTHERN ALBERTA/FAR NW MONTANA. SHORTWAVE NOTED LIFTING NORTHEAST
ACROSS UPPER MS RIVER VALLEY...WITH UPSTREAM SHORTWAVE MOVING ACROSS
CENTRAL CA. SURFACE ANALYSIS SHOWS FRONT EXTENDING FROM NEAR STL
INTO WESTERN AR AND BACK INTO NORTH TX...WITH RIDGE ACROSS CENTRAL
PLAINS.

AS CA SHORTWAVE PROPAGATES INTO DESERT SOUTHWEST TODAY SHORTWAVE
RIDGE AXIS PROGGED TO AMPLIFY ACROSS REGION...AS SURFACE RIDGE
SHIFTS ACROSS FORECAST AREA. SKIES SHOULD REMAIN MOSTLY SUNNY
THROUGHOUT DAY GIVEN AMPLIFYING RIDGE...HOWEVER DESPITE STRONG SOLAR
HEATING MAX TEMPS WILL BE HELD BACK SOMEWHAT BY LIMITED BOUNDARY
LAYER MIXING...GIVEN PROXIMITY OF SURFACE/850MB RIDGE. META SURFACE
TEMPS SEEM TO REFLECT THIS WELL.

AS RIDGE SHIFTS EAST THIS EVENING...STRONG MOISTURE RETURN PROGGED
TO SET UP OVERNIGHT. TIGHT 850MB THETA-E GRADIENT PROGGED TO LIFT
NORTHWARD ACROSS FORECAST AREA ALONG NOSE OF STRENGTHENING LOW LEVEL
JET. WITH INCREASING 850MB MOISTURE UNDERNEATH 7-7.5 C/KM 700-500MB
LAPSE RATES...SUFFICIENT ELEVATED INSTABILITY WILL BE IN PLACE FOR
CONVECTION AFTER MIDNIGHT...INCLUDING THE POTENTIAL FOR A FEW STORMS
TO PRODUCE LARGE HAIL.

SETUP FOR THURSDAY LOOKS EERILY SIMILAR TO LAST SUNDAY...AS
SHORTWAVE AMPLIFIES ACROSS REGION WHILE WARM FRONT LIFTS NORTH
ACROSS FORECAST AREA DURING THE AFTERNOON...AND DRYLINE SURGES EAST
ACROSS EASTERN KANSAS. ONCE AGAIN INSTABILITY/SHEAR PARAMETERS LOOK
FAVORABLE FOR SUPERCELLS WITH ATTENDANT THREAT FOR LARGE
HAIL/DAMAGING WINDS AND POSSIBLY TORNADOES.

SEAMAN

400 PM...
LATEST SURFACE ANALYSIS SHOWING WARM FRONT JUST COMING UP TO
SOUTHERNMOST PORTION OF CWA.  EARLIER THIS MORNING...CONVECTION
FIRED UP NORTH OF THIS FRONT...BUT JUST SOUTH OF CWA /LIKE 10
MILES/.  THIS AFTERNOON...ACTIVITY IS HELPED ALONG BY SHORTWAVE
AND CURRENTLY MOVING EAST...STRONGEST STORMS ARE IN THE SOUTH
CLOSEST TO WARM FRONT.  AS SHORTWAVE MOVES EAST...EXPECTING
CONVECTION TO TAPER OFF THIS EVENING.

FRONT DOESNT GO VERY FAR.  IT ENDS UP ALONG THE MO/ARKANSAS BORDER
BY MORNING...WITH WEAK SFC HIGH OVER US ON WED.  BY WED
NIGHT...STRONG LLVL JET AND ISENTROPIC LIFT WILL GENERATE
THUNDERSTORMS AROUND MIDNIGHT OR SO IN SOUTHERN PORTIONS OF CWA AND
SPREADING NORTH OVERNIGHT.  AS LOW DEVELOPS JUST TO OUR
WEST...SEVERE WEATHER IS DEPENDENT ON WHERE THAT PESKY SFC BOUNDARY
ENDS UP THURSDAY AFTERNOON.  CURRENTLY LOOKS LIKE ANOTHER ROUND OF
SVR WX IS POSSIBLE.  ETA PROGGED HODOGRAPH HAS NICE CURVATURE...LI/S
ARE WELL BELOW ZERO AND NO CAP.  SHORTWAVES AND WAVERING BOUNDARIES
CONTINUE TO AFFECT US THROUGH THE END OF THE EXTENDED.  FRIDAY
SHOULD BE DRY. BUT BY LATE THAT NIGHT...ANOTHER SFC LOW SETS UP AND
LIKELY ANOTHER ROUND OF SEVERE WEATHER ON SATURDAY.

TEMPERATURES REMAIN RIGHT AROUND CLIMO.

LVQ

.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, May 8, 6:00 AM CDT, 2 hours 58 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CDT THU MAY 8 2003

...SEVERE WEATHER OUTBREAK EXPECTED LATE THIS AFTERNOON AND THIS
EVENING WITH A THREAT OF LARGE HAIL...DAMAGING WINDS AND TORNADOES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE ACROSS THE REGION THIS MORNING...AND WILL BE
CAPABLE OF PRODUCING LARGE HAIL TO THE SIZE OF QUARTERS.  THESE
STORMS WILL MOVE NORTH OF A MARYVILLE TO KIRKSVILLE BY EARLY
AFTERNOON. OTHERWISE A WARM FRONT WILL LIFT NORTHWARD ACROSS THE
REGION TODAY...WHILE A DRYLINE SETS UP ACROSS EASTERN KANSAS. THESE
BOUNDARIES WILL PROVIDE A FOCUSING MECHANISM FOR THE RAPID
DEVELOPMENT OF THUNDERSTORMS LATE THIS AFTERNOON THROUGH THIS
EVENING. INSTABILITY AND SHEAR PARAMETERS WILL BE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS...INCLUDING THE POTENTIAL FOR
TORNADIC SUPERCELLS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE ALSO EXPECTED SATURDAY. SOME OF THESE STORMS MAY
ALSO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON THROUGH THIS
EVENING ACROSS THE ENTIRE AREA.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

SEAMAN

In the hours before

Special weather statement, May 8, 4:13 AM CDT, 4 hours 45 minutes before
KSZ025-102>105-MOZ001>008-011>017-020>025-028>033-037>040-044>046-
081600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
413 AM CDT THU MAY 8 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 297...IN EFFECT UNTIL 1100 AM CDT THURSDAY MORNING. THIS
SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

ADAIR...ANDREW...ATCHISON...BUCHANAN...CALDWELL...CARROLL...
CHARITON...CLAY...CLINTON...COOPER...DAVIESS...DE KALB...GENTRY...
GRUNDY...HARRISON...HOLT...HOWARD...JACKSON...JOHNSON...LAFAYETTE...
LINN...LIVINGSTON...MACON...MERCER...NODAWAY...PETTIS...PLATTE...
PUTNAM...RANDOLPH...RAY...SALINE...SCHUYLER...SULLIVAN AND WORTH.

IN KANSAS:

ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH AND WYANDOTTE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON...
BETHANY...BOONVILLE...CHILLICOTHE...KANSAS CITY...KIRKSVILLE...
MARSHALL...MARYVILLE...MOBERLY...OLATHE...ROCKPORT...SEDALIA...ST
JOSEPH...TRENTON AND WARRENSBURG.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

SEAMAN

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:03 AM CDTSevere Thunderstorm WarningEAXLinn42 min
May 8, 5:02 PM CDTSevere Thunderstorm WarningEAXMiami58 min
May 8, 5:07 PM CDTSevere Thunderstorm WarningEAXJohnson53 min
May 8, 5:23 PM CDTSevere Thunderstorm WarningEAXLeavenworth, Wyandotte37 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.